West Virginia, 2008

Damaging Winds in West Virginia, February 6, 2008

February 6, 2008 · NWS RLX · 12 events in 8 counties and zones

A weakening squall line, during the late night hours, was still strong enough to cause wind gusts in the 55 to 65 mph range. Trees were blown down, along with some damage to a few buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A weakening squall line, during the late night hours, was still strong enough to cause wind gusts in the 55 to 65 mph range. Trees were blown down, along with some damage to a few buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 6, 1:27 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 6, 1:27 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
127 AM EST WED FEB 6 2008

.SYNOPSIS...
A STATIONARY FRONT EXTENDING ACROSS OHIO WILL MOVE NORTH AS LOW
PRESSURE RIDES UP THE OHIO VALLEY TONIGHT INTO THURSDAY.  IN ITS
WAKE...A STRONG UPPER AIR SYSTEM CROSSES WEDNESDAY NIGHT INTO
THURSDAY.  WINTER RETURNS THIS WEEKEND WITH THE PASSAGE OF AN ARCTIC
FRONT.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
RADAR SHOWS THE PRECIPITATION MOVING NORTH OF FORECAST AREA AS THE
ARKANSAS LOW STRENGTHENS AND DYNAMICS ALOFT GET MORE ORGANIZED WITH
THIS LOW.  THIS WILL KEEP US IN THE WARM SECTOR TONIGHT WITH NO REAL
UPPER SUPPORT TO PRODUCE MUCH IN THE WAY OF PRECIPITATION UNTIL THE
SYSTEM APPROACHES WEDNESDAY.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
MODELS HAVE TRENDED SLOWER IN THE SURFACE LOW AND ASSOCIATED COLD
FRONT MOVING ACROSS THE OHIO VALLEY ON WEDNESDAY...SO THAT THE
SLOWER NAM IS PREFERRED OVER THE FASTER GFS. EVEN WITH THE SLOWER
TIMING...MODELS HAVE BACKED OFF ON ANY SIGNIFICANT SURFACE WAVE
DEVELOPING ALONG THE FRONT AS IT MOVES ACROSS OUR AREA. THE MAIN
ENERGY AND GREATEST QPF IS THEREFORE CONCENTRATED WITH THE MAIN
SURFACE LOW TRACKING NORTHEASTWARD THROUGH OHIO. SO THE HEAVIEST
RAINS AHEAD OF THE LOW AND FRONT ON WEDNESDAY FOR OUR AREA WILL
LIKELY BE CLOSEST TO THE LOW...ACROSS SOUTHEAST OHIO AND EXTREME
NORTHWEST WEST VIRGINIA. THIS AREA RECEIVED A GOOD DOSE OF RAIN THIS
MORNING...AND IS INCORPORATED INTO THE FLOOD WATCH WHICH CONTINUES
THRU WEDNESDAY AFTERNOON. TIMING OF THE FRONT WOULD HAVE IT ALONG
THE OHIO RIVER AROUND 18Z WEDNESDAY AND EAST OF THE MOUNTAINS BY 00Z
THURSDAY. THERE WILL BE A DECENT BAND OF CONVECTION ALONG AND AHEAD
OF THE FRONT...BUT WILL BE PROGRESSIVE ENOUGH SO THAT THE FLOOD
WATCH IS LIMITED TO MOSTLY THE NORTHWEST PART OF OUR AREA. ENOUGH
INSTABILITY AND CERTAINLY ENOUGH MOISTURE TO INCLUDE
THUNDER...MAINLY IN THE MAIN CONVECTION BAND CLOSE TO THE FRONT.
VERY GOOD SHEAR INDICATES THE POTENTIAL FOR A FEW OF THE STORMS TO
STRONG TO POSSIBLY SEVERE...WILL INCLUDE IN HWO FOR WEDNESDAY.
HOWEVER...LITTLE SUNSHINE IS EXPECTED IN THE RELATIVELY DEEP MOIST
ATMOSPHERE TO AID SEVERE...BUT TEMPERATURES WILL APPROACH RECORD
HIGHS ESPECIALLY IN THE EAST WHERE THE FRONT WILL NOT PASS TIL LATER
IN THE AFTERNOON. THUS...HAVE LOWERED MAX TEMPS FROM GUIDANCE A FEW
DEGREES. FINALLY...GUSTY SOUTHERLY WINDS AHEAD OF THE FRONT...BUT NO
WIND ADVISORY SEEN AT THIS TIME. LOTS OF MOISTURE REMAINS BEHIND THE
FRONT UNDER DEEP CYCLONIC FLOW AROUND THE DEPARTING LOW...BUT HAVE
DOWNPLAYED POPS WEDNESDAY NIGHT AND ESPECIALLY THURSDAY AS WINDS
STAY MORE WESTERLY RATHER THAN NORTHWESTERLY. PREFER THE SLOWER NAM
IN BRINGING THE COLDER AIR IN...AND A SLOWER CHANGEOVER TO SNOW
SHOWERS WEDNESDAY NIGHT. IN ANY CASE...ONLY LIGHT SNOW ACCUMULATIONS
ARE EXPECTED IN THE HIGHER ELEVATIONS OF THE MOUNTAINS AS BOUNDARY
LAYER TEMPS IN THE LOWLANDS ARE MARGINAL TO SUPPORT SNOW. ANY LEFT
OVER SNOW SHOWERS QUICKLY WIND DOWN THURSDAY MORNING AS WEAK HIGH
PRESSURE BUILDS IN...BUT STILL LOTS OF CLOUDS AS LOW LEVEL MOISTURE
HANGS AROUND. SEASONABLE TEMPS THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AN ACTIVE WEATHER PERIOD WITH A TRANSITION TO BELOW NORMAL
TEMPERATURES AS A POLAR VORTEX DIGS ACROSS THE ERN CONUS THIS
WEEKEND.

BEFORE THAT...WEAK WAA YIELDS CLOUDS AND SPOTTY LIGHT PRECIP
THURSDAY NIGHT...BUT MOST OF THE AREA WILL BE DRY.  A GOOD AMOUNT OF
CLOUDS WILL BE AROUND FRIDAY WITH THE PASSAGE OF A BAROCLINIC ZONE.
RAIN CHANGES TO SNOW IN WAKE OF THE FRONT OVERNIGHT FRIDAY.  AN SNOW
ACCUM WILL BE AN INCH OR LESS OUTSIDE THE HIGHEST PEAKS.

GFS AND ECMWF BOTH RESOLVE AN ARCTIC FRONT WHICH RETURNS WINTER TO
THE AREA SAT NGT THRU SUN NGT.  H8 TEMPS PLUMMET TO -20C RANGE SUN
AND SUN NGT.  THIS MEANS WE WILL BE LUCKY TO SEE DAYTIME HIGHS REACH
THE 30S EVEN IN THE SRN COAL FIELDS.  THE ASSOCIATED UPPER AIR
SYSTEM CROSSES SUNDAY AND COULD YIELD A LIGHT SNOW ACCUMULATION IN
THE MTNS.  MSTR REMAINS A QUESTION...SO WILL NOT INSERT ANY VERBIAGE
IN THE HWO YET ON POSSIBLE ACCUMULATIONS.

MID LVL HGTS BUILD DAYS 6 AND 7 ALLOWING A SHORT VISIT BY OLD MAN
WINTER.  TEMPS REBOUND BACK TO NORMAL LEVELS TO CLOSE OUT THE LONG
TERM.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
A STRONG SQUALL APPROACHING FROM THE WEST WILL AFFECT HTS...PKB
AROUND 08Z...WITH SEVERE WEATHER...DAMAGING WINDS BEEN THE MAIN
THREAT. THE LINE WILL REACH CRW AROUND 08-09Z...AND COULD DIMINISH
IN INTENSITY BY THE TIME IT REACHES THE EASTERN SITES FROM 10-11Z.
IFR/LIFR CONDITIONS WILL OCCUR ALONG THIS LINE OF CONVECTION. DEADLY
DAMAGING WINDS ARE LIKELY TO OCCUR.

AVIATION OUTLOOK /AFTER 00Z THU/...
IFR CONDITIONS FOR THE REMAINDER OF WEDNESDAY. GRADUALLY IMPROVING
FLIGHT CONDITIONS THEREAFTER.

&&

.HYDROLOGY...
WITH THE AMOUNT OF QPF PREDICTED /1 - 3 INCHES / OVER THE NEXT 24 -
36 HRS...THE HOCKING...MUSKINGUM...AND OHIO RIVERS WILL BE RUNNING
NEAR BANKFULL.  THE OHIO RIVER WILL SEE A STRONG RISE LATER THIS
WEEK DUE TO UPSTREAM RAINFALL IN THE ALLEGHANY BASIN.  PLEASE REFER
TO THE AHPS SECTION OF OUR WEBPAGE FOR THE LATEST RIVER FORECAST.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR WVZ005>011.
OH...FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR OHZ066-067-
     075-076-083>087.
KY...FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR KYZ101>103-
     105.
VA...NONE.

&&

SYNOPSIS...29
NEAR TERM...AAR
SHORT TERM...JMV
LONG TERM...29
AVIATION...ARJ
HYDROLOGY...
Hazardous weather outlook, Feb 5, 3:33 PM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EST TUE FEB 5 2008

OHZ066-067-075-076-084-085-WVZ009>011-062045-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
333 PM EST TUE FEB 5 2008

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ083-086-087-WVZ005>008-062045-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-JACKSON WV-
333 PM EST TUE FEB 5 2008

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ013>020-024>040-046-047-062045-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
333 PM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Charleston,WV radar (KRLX), 54 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cabell

When
February 6, 3:00 AM EST
Where
Cabell County, 0.76 mi SSW of Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.409, -82.334

Trees were knocked down around the community of Pea Ridge.

Thunderstorm Wind, Cabell

When
February 6, 3:05 AM EST
Where
Cabell County, Barboursville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.420, -82.280

Thunderstorm Wind, Cabell

When
February 6, 3:18 AM EST
Where
Cabell County, 0.83 mi E of Huntington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.420, -82.455

A portion of a roof was blown off a building.

Thunderstorm Wind, Logan

When
February 6, 4:00 AM EST
Where
Logan County, Chapmanville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.980, -82.020

Thunderstorm Wind, Jackson

When
February 6, 4:00 AM EST
Where
Jackson County, 2.09 mi SSE of Ripley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.792, -81.684

Trees were blown down at the Cedar Lakes Conference Center.

Thunderstorm Wind, Boone

When
February 6, 4:00 AM EST
Where
Boone County, Julian
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.150, -81.850

Thunderstorm Wind, Kanawha

When
February 6, 4:01 AM EST
Where
Kanawha County, (Crw) Yeager Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.370, -81.600

Thunderstorm Wind, Boone

When
February 6, 4:05 AM EST
Where
Boone County, Sylvester
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.020, -81.570

Thunderstorm Wind, Nicholas

When
February 6, 4:30 AM EST
Where
Nicholas County, 2 mi NNE of Craigsville
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.357, -80.636

Thunderstorm Wind, Clay

When
February 6, 4:30 AM EST
Where
Clay County, Clay
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.470, -81.080

Thunderstorm Wind, Mingo

When
February 6, 8:00 AM EST
Where
Mingo County, Dingess
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
37.870, -82.180

Thunderstorm Wind, Kanawha

When
February 6, 8:25 AM EST
Where
Kanawha County, Gallagher
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.170, -81.400

A home was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74054, 74150, 74149, 74151, 74155, 74156, 74160, 74170, 74164, 74165, 74167, 74168.